Colorado, 2003

Hail and Damaging Wind in Colorado, June 29, 2003

June 29, 2003 · NWS BOU · 4 events in 4 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 29, 12:30 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 29, 12:30 PM MST, 2 hours 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT SUN JUN 29 2003

SHORT TERM DISCUSSION:  STORMS ARE FIRING OVER THE MOUNTAINS AND
FOOTHILLS EARLY THIS AFTN WITH THIS HIR TERRAIN ABOVE THE COOL AND
STABILINESS WHICH EXISTS OVER THE PLAINS ATTM.  DESPITE EARLY AFTN
STABLE CONDITIONS OVER THE NEARBY PLAINS...SHOULD BE ENUF OUTFLOW
BOUNDARIES AND HEATING TO GET STORMS GOING BETWEEN 3-4 PM. LATEST
ACARS SHOWING INVERSION AT 700MB BUT SFC T/TD OF 75/54 SHOULD BE
ENUF TO POPS STUFF WITH CAPES UP AROUND 1500 J/KG. ONLY A FEW MORE
DEGREES TO GO. ALSO SFC PLOTS/RADAR SHOWING WEAK BOUNDARY DEVELOPING
OVER THE DENVER AREA WHICH SHOULD HELP TO ENHANCE THINGS A BIT LATER
THIS AFTN. JUST ENOUGH SHEAR TO SPRING AN ISOLD SEVERE STORM OVR
SRN/WRN SXNS OF CWA. MAIN THREAT WOULD BE MARGINAL LARGE HAIL UP TO
AN INCH IN DIA. SOME HEAVY RAINERS AS WELL WITH STORMS AS PW VALUES
NEAR AN INCH PER MESOETA SOUNDINGS. UPPER LEVEL TROF MOVING INTO
NERN CO SHOULD ENCHANCE CONVECTION FOR A TIME THRU EARLY EVENING
THEN STABILIZING AND CLEARING SKIES LATER TNT. STILL SOME PATCHY FOG
OVER THE FAR PLAINS WITH LINGERING LOW LVL MSTR AND STRONG LOW LVL
INVERSIONS FORMING. ENOUGH DRAINAGE WINDS SETTING UP OFF THE PALMER
DIVIDE FOR LITTLE IF ANY FOG OVER DEN AREA.

RIDGE ALOFT BUILDS OVER US ON MONDAY BUT NOTHING TO REALLY FLUSH THE
LOW LVL MSTR OUT. WITH NO UPPER LEVEL FEATURES ON MONDAY WILL HAVE
TO RELY ON DAYTIME HEATING AND RESIDUAL MOISTURE TO SPARK STORMS.
SHOULD BE ENOUGH LIFT OVER HIR TERRAIN WITH MSTR TO SPARK SOME ISOLD
TS IN/NR MOUNTAINS WITH SE LOW LVL FLOW. FAR NERN PLAINS SHOULD BE
DRY AS FCST SOUNDINGS SHOW AMS REMAINS CAPPED.  ENTREKIN

LONG TERM DISCUSSION:  MODELS ARE SHOWING THE UPPER RIDGE AXIS OVER
THE WESTERN FORECAST AREA ON MONDAY EVENING.  IT MOVES LITTLE
THROUGH TUESDAY EVENING.  THE JET LEVEL FLOW DURING THIS TIME IS
WEST-NORTHWESTERLY AT 35 KNOTS AND UNDER.  ON WEDNESDAY THE AXIS
MOVES JUST SOUTH AND EAST OF THE FORECAST AREA WITH THE RIDGE ITSELF
FLATTENING A BIT.  THE FLOW ALOFT BECOMES MORE WEST-SOUTHWESTERLY AT
SPEEDS UP TO 45 KNOTS.  THE DIV-Q GRIDS SHOW WEAK DOWNWARD FORCING
OVER THE EASTERN FORECAST AREA MONDAY NIGHT THROUGH WEDNESDAY...THE
MOUNTAINS ARE UNDER NEUTRAL FORCING.  IN THE LOWER LEVELS...GRIDS
SHOW SOUTHEASTERLY BOUNDARY LAYER FLOW MONDAY NIGHT...THEN AGAIN FOR
TUESDAY AFTERNOON AND EVENING.  NOW THE MODELS SHOW SOME MOISTURE
REMAINING OVER THE PLAINS THROUGH TUESDAY LATE WITH A THETA-E AXIS
IN PLACE.  BY TUESDAY LATE AFTERNOON...IT IS PROGGED TO PUSH EAST TO
THE BORDER AREA.  BY WEDNESDAY...THE AXIS IS JUST EAST OF THE
FORECAST AREA COVERING WESTERN KANSAS.  ITS SEEMS THE MODELS ARE
PROLONGING THE FLUSHING OUT OF THE BOUNDARY LAYER MOISTURE AS WE GO
ON IN TIME.  CROSS SECTION SHOW A MID LEVEL CAP ON MONDAY EVENING.
ON TUESDAY LATE IN THE DAY...THE CAP IS LESS PRONOUNCED AND IT IS
HIGHER UP.  THE CAP IS LESS PRONOUNCED ON WEDNESDAY AFTERNOON.  THE
POTENTIAL INSTABILITY IS BEST MONDAY EVENING...THE POOREST BY
WEDNESDAY AFTERNOON.  SOUNDING SHOW THE BEST SHEAR ON TUESDAY LATE
IN THE DAY.  WILL NEED TO PUT LIMITED POPS IN FOR TUESDAY LATE IN
THE DAY AND WILL LET WEDNESDAY DRY FOR NOW.  TEMPERATURES AND
THICKNESS GRIDS SHOW TUESDAYS READINGS ABOUT 2-4 C WARMER THEN
MONDAYS PROJECTED HIGHS.  SHOULD GET CLOSE TO 90 ON TUESDAY.
WEDNESDAY LOOKS SIMILAR TO TUESDAY...A TAD WARMER OVER THE FAR
NORTHEAST CORNER.  IN THE EXTENDED PERIOD...THURSDAY THROUGH
SUNDAY...MODELS ARE STILL SHOWING THE UPPER RIDGE TO FLATTEN LATE ON
FRIDAY INTO SATURDAY... WITH AN UPPER TROUGH TO OUR NORTH.  A COUPLE
WEAK COLD FRONTS ARE PROGGED TO MOVE INTO THE FORECAST AREA.  WILL
INTRODUCE SLIGHT CHANCE FOR SATURDAY AND SUNDAY AND MAKE SURE ITS
A BIT COOLER.               RJK

.DEN...NONE.
Hazardous weather outlook, Jun 29, 10:00 AM MST, 4 hours 45 minutes before
COZ030>051-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL INITIATE ACROSS THE
SOUTHERN FRONT RANGE FOOTHILLS...PARK AND DOUGLAS COUNTIES AFTER 12
PM. STORMS WILL THEN GRADUALLY DRIFT AND REDEVELOP OVER THE URBAN
CORRIDOR AND ADJACENT AREAS AROUND 3 PM. SCATTERED...NON SEVERE
STORMS WILL REMAIN ACROSS FAR NORTHEAST COLORADO THROUGH THE DAY.

MOISTURE LEVELS CONTINUE TO INCREASE ACROSS EASTERN COLORADO WHILE A
WEAK FRONT LAST NIGHT HAS COOLED AND STABILIZED THE ATMOSPHERE THIS
MORNING. THE EXCEPTION IS ACROSS THE FAR NORTHEAST PLAINS OF
COLORADO WHERE SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE...DUE TO
AN UPPER LEVEL DISTURBANCE ACROSS SOUTHEAST WYOMING.  OVER THE FRONT
RANGE AND NEARBY PLAINS...SLOW SURFACE HEATING WILL KEEP
THUNDERSTORMS FROM FORMING UNTIL LATER THIS AFTERNOON. THE
ATMOSPHERE WILL DESTABILIZE ENOUGH FOR ISOLATED SEVERE STORMS. THE
MAIN THREAT WILL BE MARGINAL LARGE HAIL UP TO AN INCH IN
DIAMETER...ESPECIALLY OVER THE DENVER AREA AND POINTS SOUTH AND WEST
ACROSS THE SOUTHERN FOOTHILLS AND PALMER DIVIDE. ISOLATED SEVERE
STORMS MAY ALSO DEVELOP ACROSS WASHINGTON...MORGAN...AND LINCOLN
COUNTIES WHERE MORE HEATING EXISTS THIS MORNING. HEAVY RAIN WILL
ALSO ACCOMPANY THE STORMS WITH THE HIGH MOISTURE LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON MONDAY AND TUESDAY.  AN UPPER
LEVEL RIDGE OF HIGH PRESSURE WILL GRADUALLY BUILD OVER THE REGION ON
TUESDAY AND CONTINUE OVER THE AREA THE REST OF THE WEEK. A WARMER
AND DRIER AIRMASS WILL MOVE INTO THE AREA BY WEDNESDAY AND CONTINUE
THROUGH FRIDAY WITH LITTLE OR NO CHANCE FOR THUNDERSTORMS. BY
SATURDAY...A WEAK COLD FRONT AND MORE MOISTURE WILL BRING A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SWE/RJK

The radar

The Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
June 29, 2:45 PM MST
Where
Douglas County, Parker
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -104.767

Hail, Weld

When
June 29, 4:50 PM MST
Where
Weld County, 9 mi E of Prospect
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -104.167

Hail, Morgan

When
June 29, 6:36 PM MST
Where
Morgan County, 2 mi E of Ft Morgan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.250, -103.767

Thunderstorm Wind, Phillips

When
June 29, 8:50 PM MST
Where
Phillips County, 3 mi E of Amherst
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.683, -102.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368199, 5368200, 5368201, 5368202.